Alert archive / Mississippi / Tornado Warnings in 2022
Tornado Warning 50, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Oct 12, 2022, 9:04 PM CDT for Lafayette County, Pontotoc County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2022, 9:04 PM CDT (02:04 UTC)
- Expired
- Oct 12, 2022, 9:28 PM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lafayette County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
877
WFUS54 KMEG 130204
TORMEG
MSC071-115-130245-
/O.NEW.KMEG.TO.W.0050.221013T0204Z-221013T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
904 PM CDT Wed Oct 12 2022
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
* Until 945 PM CDT.
* At 904 PM CDT, a severe thunderstorm producing a tornado was
located near Denmark, or 15 miles southeast of Oxford, moving east
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pontotoc, Trace State Park, Ecru, Randolph, Troy, Tula, Furrs,
Denmark, Sherman, Thaxton, Algoma, Toccopola, Hortontown,
Esperanza, Endville, Cherry Creek, Chiwapa, Pannell, Delay and
Rough Edge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3415 8922 3416 8925 3418 8939 3436 8936
3436 8882 3409 8882
TIME...MOT...LOC 0204Z 277DEG 28KT 3427 8928
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SJM2 follow-up statements
484
WWUS54 KMEG 130224
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
924 PM CDT Wed Oct 12 2022
MSC071-130234-
/O.CAN.KMEG.TO.W.0050.000000T0000Z-221013T0245Z/
Lafayette MS-
924 PM CDT Wed Oct 12 2022
...THE TORNADO WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Mississippi.
LAT...LON 3416 8924 3417 8924 3436 8916 3436 8882
3409 8882 3415 8922
TIME...MOT...LOC 0224Z 277DEG 28KT 3425 8909
$$
MSC115-130245-
/O.CON.KMEG.TO.W.0050.000000T0000Z-221013T0245Z/
Pontotoc MS-
924 PM CDT Wed Oct 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR PONTOTOC
COUNTY...
At 924 PM CDT, a severe thunderstorm producing a tornado was located
near Pontotoc, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pontotoc, Trace State Park, Ecru, Troy, Furrs, Randolph, Sherman,
Thaxton, Algoma, Nixon, Hortontown, Esperanza, Endville, Cherry
Creek, Chiwapa, Pannell, Buchannan, Chesterville, Springville and
Rough Edge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3416 8924 3417 8924 3436 8916 3436 8882
3409 8882 3415 8922
TIME...MOT...LOC 0224Z 277DEG 28KT 3425 8909
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SJM367
WWUS54 KMEG 130228
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
928 PM CDT Wed Oct 12 2022
MSC115-130238-
/O.CAN.KMEG.TO.W.0050.000000T0000Z-221013T0245Z/
Pontotoc MS-
928 PM CDT Wed Oct 12 2022
...THE TORNADO WARNING FOR PONTOTOC COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Mississippi.
LAT...LON 3416 8924 3417 8924 3436 8916 3436 8882
3409 8882 3415 8922
TIME...MOT...LOC 0225Z 277DEG 28KT 3425 8905
$$
SJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 12, 6:23 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 12, 6:23 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
623 PM CDT Wed Oct 12 2022
...New AVIATION...
.DISCUSSION...
(This evening through next Tuesday)
Issued at 327 PM CDT Wed Oct 12 2022
GOES-16 satellite trends depict a mid-level trough moving through
the Lower Mississippi Valley this afternoon. Meanwhile, surface
analysis places a cold front from Lake Michigan back through East
Central/Southwest Missouri, Northwest Arkansas, and back into the
Red River Valley of Texas. Southerly winds on the back side of
high pressure has resulted in the recovery of lower 60 dewpoints
back into the Mid-South this afternoon. As of 3 PM CDT,
temperatures across the Mid-South range from the 60s along and north
of I-40 where showers and thunderstorms have occurred and lower
80s south in the warm sector.
Decent upper level divergence, combined with moderately steep to
steep mid-level lapse rates, surface based CAPE values rising to
at or above 2000 J/kg, (south of I-40) and 40-50 kts of shear
will result in a potential for strong to severe thunderstorms over
portions of East Arkansas, West Tennessee, and North Mississippi.
Damaging winds and large hail will be the primary threat for any
thunderstorms that reach severe limits. Some directional shear
exists with 0-3 km storm relative helicity values between 200-250
m2/s2. However, LCLs have remained high limiting the overall
tornado threat.
Short term models including Convective Allowing Model solutions
indicate the potential for some redevelopment of showers and
thunderstorms along and south of the TN/MS border this evening
with convection pushing ESE away from the Mid-South later this
evening as high pressure builds back into the Lower Mississippi
Valley.
Slightly cooler temperatures are expected on Thursday with highs
in the 70s. A combination of gusty northwest to north 20 ft winds,
relative humidity values at or below 25 percent, and 10 hour fuel
moisture values falling below 10 percent over portions of
Northeast Arkansas and the Missouri Bootheel have resulted in the
issuance of a Red Flag Warning for the aforementioned area.
Minimal rainfall fell over the aforementioned area today, and
latest RAWS observations over East Arkansas already show 10 hour
fuel moisture values dropping once again.
Long term models indicate the potential for isolated to scattered
showers and thunderstorms will increase over the weekend as
another upper level trough and associated cold front drop into the
Lower Mississippi Valley. Much cooler temperatures are expected
by early next week with highs in the mid 50s to 60s and lows in
the 30s to lower 40s. Frost/Freeze headlines may become necessary
by early next week across portions of the Mid-South. (especially
over Northwest Tennessee)
CJC
&&
.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Wed Oct 12 2022
VFR conditions should continue across the entire Mid-South for
much of the forecast period. Showers and thunderstorms will
continue to move across portions of the Mid-South mainly south of
I-40 during the evening hours. Winds will be mainly from the south
at 5 to 10 knots this evening before shifting to the northwest
overnight. Winds will remain from the northwest on Thursday
increasing to 10 to 15 knots with some higher gusts.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Red Flag Warning from 1 PM to 8 PM CDT Thursday for ARZ009-018-
026>028.
MO...Red Flag Warning from 1 PM to 8 PM CDT Thursday for MOZ113-115.
MS...None.
TN...None.
&&
PUBLIC FORECAST...CJC
AVIATION...ARSHazardous weather outlook, Oct 12, 4:07 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 407 PM CDT Wed Oct 12 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-132315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 407 PM CDT Wed Oct 12 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Strong to severe thunderstorms are expected through mid-evening over portions of East Arkansas, West Tennessee, and North Mississippi. Damaging winds and large hail will be the main threats for any thunderstorms that reach severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Red Flag Warning has been issued for portions of Northeast Arkansas, and the Missouri Bootheel Thursday afternoon for dry fuels, low relative humidity and gusty northwest to north winds. Frost is possible late Monday night into Tuesday morning across portions of West Tennessee as colder air filters into the Mid- South. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid-evening across portions East Arkansas, West Tennessee and North Mississippi in support of severe weather operations. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Oct 12, 8:17 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Memphis TN 817 PM CDT Wed Oct 12 2022 MSZ012-013-020-021-130145- Lafayette MS-Tallahatchie MS-Panola MS-Yalobusha MS- 817 PM CDT Wed Oct 12 2022 ...A strong thunderstorm will impact portions of southwestern Lafayette, northern Yalobusha, northeastern Tallahatchie and southeastern Panola Counties through 845 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over George Payne State Park, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Water Valley, George Payne State Park, Pope, Springdale, Enid, Velma, Courtland, Shuford and Eureka Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Mississippi. && LAT...LON 3410 9001 3428 8995 3422 8950 3397 8957 TIME...MOT...LOC 0117Z 284DEG 26KT 3418 8990 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
Local storm report, Oct 12, 8:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL TUPELO 34.26N 88.73W
10/12/2022 NULLNAN INCH LEE MS PUBLIC
GOLF BALL SIZE HAIL REPORTD ON TWITTER.
&&Local storm report, Oct 12, 8:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL OLIVE BRANCH 34.95N 89.83W
10/12/2022 NULLNAN INCH DESOTO MS TRAINED SPOTTER
SPOTTER CALLED IN TO REPORT QUARTER SIZE
HAIL.
&&Special weather statement, Oct 12, 8:41 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
841 PM CDT Wed Oct 12 2022
MSZ001-002-130215-
Marshall MS-DeSoto MS-
841 PM CDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of northeastern DeSoto
and northern Marshall Counties through 915 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Olive Branch, Holly Springs, Byhalia, Mt Pleasant, Lewisburg, Red
Banks, Slayden, Coal Oil Corner, Cayce, Fairhaven, Victoria,
Hudsonville, Higdon, Cedarview, Early Grove, Handy Corner, Taska,
Miller, Atway and Mack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8987 3500 8946 3498 8935 3485 8935
3484 8933 3471 8937 3486 8991
TIME...MOT...LOC 0141Z 283DEG 35KT 3494 8978
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SJMLocal storm report, Oct 12, 8:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL NEW ALBANY 34.49N 89.02W
10/12/2022 U1.75 INCH UNION MS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM NEW
ALBANY. NICKLE SIZED HAIL IN INGOMAR.
0540 PM HAIL SALTILLO 34.38N 88.69W
10/12/2022 U1.75 INCH LEE MS BROADCAST MEDIA
CORRECTS PREVIOUS HAIL REPORT FROM SALTILLO.
HALF DOLLAR SIZED HAIL REPORTED IN SALTILLO,
MS.
0608 PM HAIL TUPELO 34.26N 88.73W
10/12/2022 U1.75 INCH LEE MS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM TUPELO.
GOLF BALL SIZE HAIL REPORTD ON TWITTER.
0629 PM HAIL FULTON 34.26N 88.40W
10/12/2022 U1.00 INCH ITAWAMBA MS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM FULTON.
QUARTER SIZED HAIL.
0839 PM HAIL OLIVE BRANCH 34.95N 89.83W
10/12/2022 U1.00 INCH DESOTO MS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM OLIVE
BRANCH. SPOTTER CALLED IN TO REPORT QUARTER
SIZE HAIL.
&&Special weather statement, Oct 12, 8:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
858 PM CDT Wed Oct 12 2022
MSZ014>016-130230-
Pontotoc MS-Union MS-Lee MS-
858 PM CDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of southern Union,
northeastern Pontotoc and central Lee Counties through 930 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ecru, or near New Albany, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tupelo, New Albany, Baldwyn, Tombigbee State Park, Saltillo, Guntown,
Plantersville, Ecru, New Harmony, Pratts Friendship, Blair, Sherman,
Blue Springs, Hortontown, Poolville, Endville, Cherry Creek, Branyan,
Mooreville and Ellistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3420 8857 3431 8915 3449 8912 3447 8854
3439 8854
TIME...MOT...LOC 0158Z 277DEG 38KT 3439 8905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:13 PM CDT | Special Weather Statement | MEG | Tate | 32 min |
| Oct 12, 7:45 PM CDT | Special Weather Statement | MEG | Lafayette | 30 min |
| Oct 12, 7:54 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 51 min |
| Oct 12, 8:17 PM CDT | Special Weather Statement | MEG | Yalobusha | 28 min |
| Oct 12, 8:32 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Panola, Yalobusha | 43 min |
| Oct 12, 8:41 PM CDT | Special Weather Statement | MEG | Marshall | 34 min |
| Oct 12, 8:58 PM CDT | Special Weather Statement | MEG | Lee | 32 min |
| Oct 12, 9:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Yalobusha | 49 min |
| Oct 12, 9:56 PM CDT | Special Weather Statement | MEG | Chickasaw | 34 min |
| Oct 12, 10:16 PM CDT | Special Weather Statement | MEG | Monroe | 59 min |
| Oct 12, 10:24 PM CDT | Special Weather Statement | MEG | Tallahatchie | 51 min |
| Oct 12, 10:47 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw | 28 min |
| Oct 12, 11:09 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw | 36 min |
Nearby
Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.